Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Newport/Morehead City, NC

July 2, 1998Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 2, 1998, 6:48 PM EDT for Dare County, Hyde County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1998, 6:48 PM EDT (22:48 UTC)
Expired
Jul 2, 1998, 7:35 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 022248 RRA
SVRMHX
NCC055-095-022335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
648 PM EDT THU JUL 2 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OUTER BANKS DARE COUNTY
  OUTER BANKS HYDE COUNTY -- OCRACOKE ISLAND

* UNTIL 735 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF BUXTON TO
  AROUND 10 MILES WEST OF OCRACOKE... MOVING SOUTHEAST AT 15 TO 20
  MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  NEAR BUXTON BY 655 PM EDT
  NEAR OCRACOKE BY 700 PM EDT


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

RF/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:14 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 2, 2:14 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
214 PM EDT THU JUL 2 1998

TNT...SHRTWV ALFT WILL MOV FRM OHIO VLY ACRS VA TNT. THE ASSOCIATED
COLD POOL ALFT DRIFTS ACRS VA WITH SOME SWD EXTENT INTO NC THRU
MIDNGT OR SO. LUKS LIKE OUR TYPICAL CHC SHWR/TSTM FOR THE 1ST PART
OF TNT TO COVER FOR SHRTWV PASSING BY TO THE N THEN CLR/PC LTR ON.
88D DOES HAV A CPLE T-SHWRS S OF ALBEMARLE SND ALRDY AS LCL CONVRG
AREA HAS DVLPD UP THERE. LOW TEMPS AGAIN NR 70ISH WITH A FEW FOG
PATCHES LATE. FRI...DECENT DAY. SHRTWV WILL BE EXITING CST IN THE
MORNING FOLLOWED BY HGHT RISES AND A GD DEAL OF SUBSIDENCE. MEAN RH
LOWERING ALSO. WITH THIS SCENARIO DONT THINK POPS NEEDED. HI TEMPS
NR 90. SAT...UPP RDG BLDGS EVEN MORE. DONT SEE MUCH UVM ARND AND
LIKELY A P/M SUNNY DAY WITH NO POPS NEEDED. TEMPS AGAIN 90ISH OR SO
MOST OF MHX CWA.

CWF: WNDS REMAIN PRETTY LGT THRU THE PERIOD AND NO FLAGS. AVG DIR
WILL BE TRICKY AT TIMES BUT SPDS LGT SO NOT A BIG DEAL. LCL C-BRZS
WILL ALSO TURN THINGS NR SHR VERSUS FURTHER OFFSHR ON FRI.

.MHX...NONE.
GATES

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.